Jun 23, 2002
I'd like to know about changing from using Zerit to using Abacavir. I have been HIV+ since 1993. Viral Load 56cpy Cd4 700. Im healthy but for the lose of weight and sunken face look. Iv been on Epivir, Zerit and Acyclovir for seven years. nervious about a change. Thank You.
Response from Dr. Aberg
Your question is very similar to another I just answered except that person was on zerit/epivir/acyclovir and viracept for seven years. Also, that person did not mention any fat loss changes. I bring this up, in case you are the same person and not including all the facts in one question. This matters as our answers are dependent on the information you provide.
There is one small study that suggests there may be fat gain in the extremities in individuals who have fat loss on stavudine (zerit) and switch to abacavir (ziagen). These results are very preliminary and need to be studied in larger numbers for a longer period of time before we can conclusively say that switching from stavudine to abacavir results in fat gain. There are several other studies that have failed to report any such improvement. Another reason to switch to abacavir is if someone has developed lactic acidosis or peripheral neuropathy (pins/needles or numb sensation in the extremities) on stavudine. In the switch study that did show fat improvement, some individuals did develop abacavir hypersensitivity (similar to an allergic reaction) requiring them to stop taking abacavir. This may be a life threatening reaction so one must consider the risks and benefits of the switch. There is no data showing significant improvement of fat loss in the face (not even completely stopping therapy). The decision to switch from stavudine to abacavir should be made jointly with you and your provider. I think the most important thing to realize is that this probably will not improve your facial fat loss.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.